Vermont, 2013

Damaging Winds in Vermont, July 19, 2013

July 19, 2013 · NWS BTV · 29 events in 9 counties and zones

A mid-atmospheric wind core and disturbance moved ahead of the surface cold front into a hot, humid and very unstable air mass across northern New York then proceeded to rapidly move through much of northern Vermont during the evening hours of July 19th. Widespread wind damage in the form of downed trees and power lines that fell on vehicles and structures across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric wind core and disturbance moved ahead of the surface cold front into a hot, humid and very unstable air mass across northern New York then proceeded to rapidly move through much of northern Vermont during the evening hours of July 19th. Widespread wind damage in the form of downed trees and power lines that fell on vehicles and structures across the region. More than 15,000 customers were without power across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 19, 5:52 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 19, 5:52 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
652 PM EDT FRI JUL 19 2013

.SYNOPSIS...
THUNDERSTORMS...SOME SEVERE THIS EVENING...WILL MOVE SOUTH OF THE
CANADIAN BORDER TONIGHT AND SATURDAY. THE STORMS WILL BE ON THE
LEADING EDGE OF COOLER AND DRIER AIR...BRINGING RELIEF FROM THE
HEAT AND HUMIDITY. THE HEAT WAVE WILL COME TO AN END WITH HIGHS IN
THE 80S SATURDAY...THEN COOLING MORE SUNDAY AND MONDAY WITH HIGHS
IN THE 70S AND LOWS IN THE 40S AND 50S. THE NEXT CHANCE FOR RAIN
WILL BE MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
AS OF 650 PM EDT FRIDAY...QUICK UPDATE TO POPS TO TRACK LINE OF
STORMS...AND ADJUST TEMPERATURES. DROPPED THE HEAT ADVISORY WHILE
I WAS AT IT, TEMPS HAVE FALLEN BELOW CRITERIA. LINE SEVERE STORMS
MOVING THROUGH NORTHERN NEW YORK AT THIS TIME. STORMS MOVING INTO
AREAS WITH CAPE OVER 2000 J/KG AND 06 KM BULK SHEAR OVER 40KTS.
BETTER SHEAR NORTH OF THE BORDER...AND AS STORMS MOVE FURTHER
SOUTH EXPECT THEM TO WEAKEN OVERNIGHT TONIGHT.

AFTER 06Z AS FRONT NEARS AND PRECIP MAKES A RENEWED PUSH THROUGH
THE AREA WILL SEE POPS INCREASE FURTHER SOUTH.

TEMPS...STILL A WARM NIGHT WITH SOUTHERLY FLOW REINFORCING
DEWPOINTS IN THE 70S. ONE MORE WARM MUGGY NIGHT THEN RELIEF IS ON
ITS WAY. USED A BIAS CORRECTED MIN TEMP FORECAST AS IT SHOULD HAVE
THE BEST HANDLE ON THIS PERSISTENT PATTERN.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY/...
AS OF 430 PM EDT FRIDAY...WELCOME CHANGES ON THE WAY IN THIS TIME
PERIOD AS CANADIAN COLD FRONT PUSHES THROUGH THE FORECAST AREA ON
SATURDAY. THE KICKER IS THE 500 MB TROUGH THAT DIGS OVER THE
EASTERN PROVINCES AND NEW ENGLAND...WITH A VIGOROUS VORT MAX
ROTATING THROUGH THE BASE OF THE TROUGH 12Z SATURDAY TO 00Z
SUNDAY. FRONT WILL BE A SLOW MOVER FROM NORTHWEST TO
SOUTHEAST...REACHING RUTLAND/WINDSOR COUNTIES LATE IN THE DAY
SATURDAY. BAND OF LIKELY POPS ALONG THE FRONT FOR SHOWERS AND
THUNDERSTORMS AIDED BY FORCING FROM THE SURFACE FRONT... OOLING
ALOFT WITH DEVELOPING TROUGH...AND UPWARD VERTICAL MOTION FROM
THE VORT MAX.

AFTER FRONTAL PASSAGE WE ENTER A PERIOD OF COLD (COOL) AIR
ADVECTION SATURDAY NIGHT INTO SUNDAY...WITH 1000-500 MB THICKNESS
DROPPING TO 560 DAM. SURFACE DEWPOINTS...PRESENTLY IN THE LOW
70S...WILL DROP INTO THE 40S FOR SUNDAY...WITH NOTICEABLE DRYING.
SURFACE HIGH PRESSURE BUILDS IN ON SUNDAY...AND SUNSHINE...DRY
AIR...AND SEASONABLE BUT COOLER TEMPS WILL MAKE A PLEASANT DAY
INDEED. ENJOY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AS OF 420 PM EDT FRIDAY...IT'LL BE A GORGEOUS START TO THE WORK
WEEK MONDAY WITH COOL CANADIAN HIGH PRESSURE OVER THE NORTH
COUNTRY SLOWLY DRIFTING EAST OFF THE NEW ENGLAND COAST THROUGH
THE DAY. AFTER A COOL START WITH MORNING TEMPS IN THE 40S AND
50S...ABUNDANT SUNSHINE COMBINED WITH INCREASING SOUTHERLY FLOW
WILL PROVIDE AFTERNOON HIGHS IN THE MID 70S TO LOWER 80S.

CONDITIONS BECOME MORE UNSETTLED THOUGH GOING INTO MONDAY NIGHT
THROUGH TUESDAY AS A BROAD UPPER TROUGH DIGGING SOUTHEASTWARD OUT
OF CANADA WILL TRACK SEVERAL SHORTWAVES AND A SURFACE COLD FRONT
ACROSS THE GREAT LAKES AND INTO THE NORTHEAST. LATEST GFS AND
ECMWF SOLUTIONS COMING INTO BETTER AGREEMENT IN REGARDS TO
TIMING...HIGHLIGHTING BEST DEEP LAYER MOISTURE AND UPPER SUPPORT
MOVING INTO THE FORECAST AREA LATE MONDAY NIGHT THROUGH TUESDAY
SO WILL GO WITH SOME LOW LIKELY POPS FOR RAIN/SHOWERS AND JUST A
SLIGHT CHANCE FOR THUNDERSTORMS AS INSTABILITY LOOKS WEAK.
SURFACE FRONT SLOWLY SHIFTS SOUTHEAST THROUGH THE REGION TUESDAY
NIGHT INTO WEDNESDAY MORNING WITH SOME LINGERING SHOWERS LIKELY
AROUND...BUT OVERALL TREND GOING INTO WEDNESDAY AFTERNOON AND
NIGHT WILL BE BACK TOWARDS DRIER WEATHER.

FOR THURSDAY THROUGH FRIDAY AFOREMENTIONED COLD FRONT STALLS
SOUTH OF THE CWA ACROSS THE MID-ATLANTIC KEEPING THE BEST CHANCES
FOR PRECIP OUT OF OUR AREA...SO HAVE GONE WITH A MAINLY DRY
FORECAST WITH ONLY SOME LOW CHANCE POPS FOR THURSDAY ACROSS
CENTRAL/SOUTHERN VERMONT. TEMPS WILL BE VERY SEASONAL WITH HIGHS
IN THE MID 70S TO LOWER 80S...AND LOWS IN THE MID 50S TO LOWER
60S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...VFR WITH GUSTY SOUTH/SOUTHWEST WINDS
THROUGH 21Z /UP TO 25KTS/. WATCHING A LINE OF STRONG THUNDERSTORMS
ABOUT TO ENTER THE OTTAWA VALLEY. TIMING THIS LINE THROUGH 21Z AT
MSS...23Z FOR PBG...AND AFTER 00Z FOR THE REST OF THE TAFS.
LOCALLY STRONG WINDS...LIGHTNING...AND TEMPO MVFR/IFR VISIBILITIES
POSSIBLE WITH THESE STORMS. MAINLY VCSH EXPECTED AFTER 06Z AS COLD
FRONT SLOWLY APPROACHES WITH LIMITED FOG/MIST POTENTIAL GIVEN
STRENGTH OF LOW-LEVEL WINDS. FRONT TO CLEAR THRU SAINT LAWRENCE
AND CHAMPLAIN VALLEYS 11Z- 15Z BUT WILL LIKELY LEAD TO CONTINUED
PERIODS OF SHOWERS/STORMS FOR MPV AND RUT THROUGH 18Z SATURDAY.
WINDS SHIFT TO NORTHWEST UNDER 10KTS UPON FROPA.

OUTLOOK 18Z SATURDAY THROUGH MONDAY...SCATTERED SHOWERS/STORMS
AGAIN SATURDAY AFTERNOON COULD PRODUCE BRIEF PERIODS OF MVFR/IFR
CONDITIONS ESPECIALLY THROUGH MIDDAY AND SOUTH. SOUTHWEST WINDS
SHIFT TO NORTHWEST WITH A COLD FRONT SATURDAY NIGHT.

SUNDAY AND MONDAY...VFR UNDER BUILDING HIGH PRESSURE...EXCEPT
FOG/BR WITH MVFR/IFR AT MPV/SLK EACH MORNING BTWN 06-11Z.

&&

.MARINE...
A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE CHAMPLAIN THIS
AFTERNOON AS A LOW LEVEL JET MOVES OVER THE REGION FROM WEST TO
EAST. STRONG SOUTH TO SOUTHWEST WINDS WILL CHANNEL UP THE
CHAMPLAIN VALLEY THIS AFTERNOON...WITH SURFACE WINDS INCREASING
TO NEAR 25 KTS AFTER 16Z TODAY. THE LOW LEVEL JET WILL BE SLOW TO
PROGRESS EASTWARD OUT OF THE AREA...THEREFORE SOUTHERLY WINDS
WILL BE BETWEEN 20-25 KTS INTO THIS EVENING AS A COLD FRONT MOVES
INTO THE REGION PRODUCING SHOWERS AND THUNDERSTORMS...WHICH WILL
PRODUCE STRONG GUSTY WINDS. A LAKE THUNDERSTORM ADVISORY MAY BE
NEEDED LATER THIS AFTERNOON AND THROUGH THE EVENING OR LONGER.

AN INVERSION WILL FORM NEAR THE SURFACE LATE THIS EVENING...
ALLOWING WINDS TO DECREASE...BUT MAY STILL HAVE GUSTS NEAR 25KTS
THROUGH THE REST OF THE NIGHT.

&&

.CLIMATE...
HEAT WAVE HAS BEEN REACHED WITH PAST 4 DAYS MEETING OR EXCEEDING
90F AT KBTV. EXPECT HEAT WAVE TO CONTINUE WITH MAX TEMP IN THE
LOW TO MID 90S TODAY...BEFORE A COLD FRONT APPROACHES ON SATURDAY.

MAX TEMP RECORDS FOR TODAY. BEST SHOT OF REACHING OR BREAKING
RECORD MAX TEMPS ON FRIDAY AT KMPV AND KMSS. SHORTER PERIOD OF
RECORD AT THESE SITES THAN AT K1V4 AND KBTV.

KBTV  94/1942
KMPV  92/1991
K1V4  95/1991
KMSS  93/1991

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...HANSON
NEAR TERM...HANSON
SHORT TERM...HANSON
LONG TERM...LAHIFF/SISSON
AVIATION...LOCONTO
MARINE...
CLIMATE...
Hazardous weather outlook, Jul 19, 3:40 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT FRI JUL 19 2013

NYZ028-035-VTZ001-002-005-009-202045-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
440 PM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ026-027-029>031-034-087-VTZ003-004-006>008-016>018-202045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
440 PM EDT FRI JUL 19 2013

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VTZ011-202045-
WESTERN RUTLAND-
440 PM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VTZ010-012-019-202045-
ORANGE-WINDSOR-EASTERN RUTLAND-
440 PM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

HOT AND HUMID WEATHER WILL CONTINUE...WITH A WARM MUGGY NIGHT ON TAP.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP OVERNIGHT
INTO SATURDAY...AHEAD OF A COLD FRONT APPROACHING FROM THE
NORTHWEST. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO BECOME STRONG...PRODUCING GUSTY WINDS...SMALL HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 19, 4:06 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
506 PM EDT FRI JUL 19 2013

NYZ028-VTZ001-002-005-192300-
EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...ALBURGH...SOUTH HERO...
ST. ALBANS...BURLINGTON
506 PM EDT FRI JUL 19 2013

...EXPECT A SUDDEN WIND SHIFT ACROSS LAKE CHAMPLAIN...

AN OUTFLOW BOUNDARY FROM THUNDERSTORMS ACROSS SOUTHERN QUEBEC
PROVINCE WILL MOVE QUICKLY SOUTHWARD ACROSS LAKE CHAMPLAIN THROUGH
600 PM. THE IMPACT OF THIS FEATURE WILL BE TO SHIFT WINDS QUICKLY
TO THE NORTH WITH GUSTS IN THE 30 TO 40 MPH RANGE. BOATERS ACROSS
LAKE CHAMPLAIN...ESPECIALLY FROM THE CANADIAN BORDER SOUTH TO THE
BURLINGTON AREA...SHOULD BE AWARE OF THIS SUDDEN WIND SHIFT AND
TAKE ANY NECESSARY PRECAUTIONS NOW TO PREPARE FOR THE UPCOMING
WIND SHIFT.

EVENSON
Local storm report, Jul 19, 4:57 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
557 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     OGDENSBURG              44.69N  75.49W
07/19/2013                   ST. LAWRENCE       NY   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN AND TELEPHONE POLE SNAPPED IN
            HALF

&&

EVENT NUMBER BTV1300270

MUCCILLI
Local storm report, Jul 19, 5:37 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
637 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     POTSDAM                 44.67N  74.98W
07/19/2013                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AREA...INCLUDING ON PIERREPONT
            AVE...CLARKSON AVE...HEATH ROAD...AND MAY ROAD

&&

EVENT NUMBER BTV1300271

MUCCILLI
Local storm report, Jul 19, 5:39 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
639 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CANTON                  44.60N  75.17W
07/19/2013                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS NORTHERN SAINT LAWRENCE
            COUNTY

&&

EVENT NUMBER BTV1300272

MUCCILLI
Local storm report, Jul 19, 5:56 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
656 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     BRUSHTON                44.83N  74.51W
07/19/2013                   FRANKLIN           NY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN ON COUNTY ROUTES 7 AND 8

&&

EVENT NUMBER BTV1300273

MUCCILLI
Local storm report, Jul 19, 6:13 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
713 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     MOIRA                   44.82N  74.56W
07/19/2013                   FRANKLIN           NY   PUBLIC

            WIDESPREAD TREE DAMAGE IN MOIRA

&&

EVENT NUMBER BTV1300274

MUCCILLI

The radar

The Burlington radar (KCXX), 12 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 19, 6:18 PM EST to 6:23 PM EST
Where
Chittenden County, 0.69 mi S of Checkerberry
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.620, -73.130

Numerous trees down, as well as shingles blown off homes in and around Milton. Damage to some vehicles and homes due to fallen trees/branches.

Thunderstorm Wind, Franklin

When
July 19, 6:18 PM EST to 6:22 PM EST
Where
Franklin County, 0.69 mi N of Georgia Center
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.730, -73.120

Numerous trees down and yard furniture and debris.

Thunderstorm Wind, Chittenden

When
July 19, 6:20 PM EST to 6:25 PM EST
Where
Chittenden County, 0.85 mi SE of Westford
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.610, -73.010

Several trees and power lines down across Westford.

Thunderstorm Wind, Chittenden

When
July 19, 6:22 PM EST to 6:25 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.540, -73.150

Power lines down across Route 7 between Colchester and Milton.

Thunderstorm Wind, Chittenden

When
July 19, 6:25 PM EST to 6:28 PM EST
Where
Chittenden County, 0.85 mi NE of Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.480, -73.210

Several reports of scattered large branches or trees down.

Thunderstorm Wind, Chittenden

When
July 19, 6:27 PM EST to 6:30 PM EST
Where
Chittenden County, 0.85 mi NE of Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.490, -73.110

Several trees down along River road.

Thunderstorm Wind, Lamoille

When
July 19, 6:30 PM EST to 6:35 PM EST
Where
Lamoille County, 0.69 mi S of Jeffersonville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.640, -72.830

Numerous trees down through Jeffersonville.

Thunderstorm Wind, Chittenden

When
July 19, 6:32 PM EST to 6:35 PM EST
Where
Chittenden County, 0.69 mi N of Underhill Flats
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.530, -72.950

Scattered to numerous trees down as well as utility lines.

Thunderstorm Wind, Lamoille

When
July 19, 6:32 PM EST to 6:35 PM EST
Where
Lamoille County, 0.69 mi S of Cambridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.640, -72.880

Numerous trees down.

Thunderstorm Wind, Lamoille

When
July 19, 6:38 PM EST to 6:41 PM EST
Where
Lamoille County, 0.69 mi N of Johnson
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.640, -72.680

Several trees and utility lines down at Johnson College and neighboring streets.

Thunderstorm Wind, Lamoille

When
July 19, 6:42 PM EST to 6:45 PM EST
Where
Lamoille County, 0.69 mi S of Hyde Park
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.590, -72.620

Several to numerous trees down with damage to vehicles.

Thunderstorm Wind, Lamoille

When
July 19, 6:42 PM EST to 6:45 PM EST
Where
Lamoille County, 0.49 mi E of Wolcott
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.550, -72.460

Several trees down along Route 15 and neighboring roads.

Thunderstorm Wind, Lamoille

When
July 19, 6:45 PM EST to 6:48 PM EST
Where
Lamoille County, 0.85 mi NW of Morrisville Stone Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.540, -72.630

Numerous trees downed by thunderstorm winds.

Thunderstorm Wind, Addison

When
July 19, 6:48 PM EST to 6:50 PM EST
Where
Addison County, 0.85 mi SE of Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.960, -73.210

Several trees downed and uprooted. Several power lines down.

Thunderstorm Wind, Lamoille

When
July 19, 6:52 PM EST to 6:57 PM EST
Where
Lamoille County, 0.85 mi SE of Stowe Fork
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.490, -72.740

Numerous trees down, uprooted, utility lines down and damage to vehicles and structures throughout Stowe. Stowe recreational bike path significantly damaged due to fallen trees.

Thunderstorm Wind, Chittenden

When
July 19, 6:58 PM EST to 7:00 PM EST
Where
Chittenden County, 0.49 mi W of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.330, -72.990

Several trees down.

Thunderstorm Wind, Addison

When
July 19, 7:00 PM EST
Where
Addison County, 1.65 mi ESE of West Salisbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.920, -73.120

Several trees down.

Thunderstorm Wind, Orleans

When
July 19, 7:00 PM EST to 7:02 PM EST
Where
Orleans County, Westmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.770, -72.050

Several trees down near and around Lake Willoughby.

Thunderstorm Wind, Caledonia

When
July 19, 7:02 PM EST to 7:05 PM EST
Where
Caledonia County, 0.85 mi SW of Wheelock
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.570, -72.090

Several roads blocked by fallen trees, including Buchler and Peak. Scattered utility damage and some light structural damage including a shed blown some 40-50 feet.

Thunderstorm Wind, Caledonia

When
July 19, 7:02 PM EST to 7:05 PM EST
Where
Caledonia County, Sutton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.630, -72.030

Several trees down in and around Sutton.

Thunderstorm Wind, Caledonia

When
July 19, 7:05 PM EST
Where
Caledonia County, 0.85 mi NE of Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.510, -72.360

Multiple trees down throughout Hardwick.

Thunderstorm Wind, Washington

When
July 19, 7:05 PM EST
Where
Washington County, Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.430, -72.420

Scattered trees down in and around Woodbury.

Thunderstorm Wind, Caledonia

When
July 19, 7:08 PM EST to 7:10 PM EST
Where
Caledonia County, Egypt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.580, -71.980

Several trees down along Routes 5/114 in East Burke.

Thunderstorm Wind, Caledonia

When
July 19, 7:08 PM EST to 7:10 PM EST
Where
Caledonia County, 1.2 mi NW of Lyndonville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.580, -72.040

Several trees down in Lyndon and Lyndonville as well as Routes 5A and 5.

Thunderstorm Wind, Washington

When
July 19, 7:10 PM EST
Where
Washington County, 0.49 mi W of Maple Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.380, -72.510

A few trees down.

Thunderstorm Wind, Addison

When
July 19, 7:12 PM EST to 7:15 PM EST
Where
Addison County, 0.5 mi W of Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
43.930, -72.840

Trees down blocking Route 11 near Route 125.

Thunderstorm Wind, Caledonia

When
July 19, 7:15 PM EST
Where
Caledonia County, 3.7 mi NE of East St Johnsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.470, -71.900

Trees down in sections of East St. Johnsbury toward Concord.

Thunderstorm Wind, Windsor

When
July 19, 7:18 PM EST to 7:20 PM EST
Where
Windsor County, 0.5 mi W of Talcville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.870, -72.810

Several trees down.

Thunderstorm Wind, Essex

When
July 19, 7:27 PM EST to 7:30 PM EST
Where
Essex County, 3.26 mi WSW of Guildhall
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
44.550, -71.610

Numerous trees and utility wires down in Guildhall and Maidstone State Forest. Route 102 closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455224, 455229, 455227, 455226, 455233, 455230, 455232, 455234, 455235, 455238, 455237, 455256, 455260, 455258, 455259, 455262, 455265, 455266, 455267, 455272, 455271, 455274, 455268, 455269, 455263, 455280, 455277, 455275, 455278.